Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 4, NWS Norman, OK

March 1, 1997Choctaw County, Pushmataha County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 1, 1997, 12:01 PM CST for Choctaw County, Pushmataha County, Oklahoma. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 1, 1997, 12:01 PM CST (18:01 UTC)
Expired
Mar 1, 1997, 12:45 PM CST
In force
44 min
Issued by
NWS Norman, OK
Area
Whole counties

Counties Choctaw County, OK, Pushmataha County, OK

What was reported inside it

TimeReportWhereRemark
Mar 1, 12:05 PM CSTHail 1.75Hugo, OK
Mar 1, 12:20 PM CSTHail 0.75Rattan, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 6.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1997-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1997-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 011800
SVROKC
OKC023-127-011845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1201 PM CST SAT MAR 01 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 1245 PM CST FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN SOUTHEASTERN OKLAHOMA
     CHOCTAW...AND CENTRAL AND EASTERN PUSHMATAHA

INCLUDING THE FOLLOWING LOCATIONS
     CLOUDY...FORT TOWSON...HUGO...RATTAN AND SOPER

AT 1201 PM CST DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5
MILES SOUTHWEST OF HUGO.  THE STORM WAS MOVING NORTHEAST AT 40 MPH. 

A TORNADO WATCH IS ALSO IN EFFECT.  REMEMBER...SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.


CB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 8:55 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Mar 1, 8:55 AM CST, 3 hours 6 minutes before
FPUS3 KOKC 011454
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
855 AM CST SAT MAR 1 1997

HV REMOVED DENSE FOG ADVISORY ACROSS CENTRAL OK. SFC BOUNDARY HAS
REACHED NR A PNC...OUN...TO SPS LINE...SFC OBS INDICATE CLEARING TREND
BEHIND THE BOUNDARY.

.0KC...
OK...DENSE FOG ADVSY THIS MORNG 31>32..39>43..45>53.
TX...DENSE FOG ADVSY THIS MORNG ZN 90.

CB

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.